High Wind, Franklin
- When
- September 26, 3:00 PM CST
- Where
- Franklin forecast zone
- Measured
- 40 kt (46 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Tropical Storm Isidore moved inland along the Louisiana Coast during the early morning hours. The large scope of this storm affected areas in north and central Alabama.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Tropical Storm Isidore moved inland along the Louisiana Coast during the early morning hours. The large scope of this storm affected areas in north and central Alabama. Total rainfall amounts averaged from 3 to 5 inches. No significant flooding was reported because the rain fell over a long enough period of time. But the ground across the area became saturated. Wind gusts associated with this tropical system ranged from 25 to 50 miles an hour. The higher wind gusts mainly occurred at the higher elevations of north Alabama. The saturated ground conditions, in combination with the wind gusts, knocked several trees down in the mentioned counties. A few power lines also were knocked down leaving many customers temporarily without power. Some rain totals (in inches) from Isidore; Wright 5.27 Fayette 4.30 Russellville 4.30 Muscle Shoals 4.18 Falkville 4.01 Oakland 4.00 Alexander City 4.00 Some wind gusts (miles an hour); Red Mountain 48 Montgomery 38 Huntsville 37 Birmingham 33 Tuscaloosa 31
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 26, 1:31 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
231 PM CDT THU SEP 26 2002
ISIDORE CONTINUES TO MOVE NORTH OVER SOUTH MISSISSIPPI EARLY THIS
AFTERNOON...NORTH OF THE 6-HOUR 12Z MODEL RUN PROJECTIONS. BEST
PRESSURE FALLS WERE LOCATED OVER NORTHEAST MISSISSIPPI...AND FULLY
EXPECT ISIDORE TO CHASE THOSE PRESSURE FALLS THROUGH THE EVENING.
REMNANTS OF ISIDORE SHOULD BE CENTERED OVER NORTH TENNESSEE OR SOUTH
KENTUCKY BY 7 AM FRIDAY. ETA IS STILL THE SLOWEST MODEL...BUT IT
HAS COME MORE IN LINE WITH THE AVN SINCE YESTERDAYS RUNS.
STILL UNDER A TORNADO THREAT ACROSS CENTRAL AND SOUTH ALABAMA...
ESPECIALLY NEAR THE WARM FRONT. UPPER-LEVEL DRY SLOT HAS ROTATED
NORTHWARD...EAST OF ISIDORE...OVER SOUTH ALABAMA. SHEAR AND
INSTABILITIY REMAIN FAVORABLE FOR TORNADIC STORMS. WILL REISSUE A
FLASH FLOOD WATCH FOR NORTHWEST ALABAMA FOR TONIGHT...AS EXPECT THE
HEAVIEST RAINS WILL BE LOCATED THERE.
EXPECT SURFACE FLOW TO BECOME WESTERLY FRIDAY AFTERNOON BEHIND A
TRAILING TROUGH. DRIER AIR SHOULD ADVECT SOUTHEASTWARD OVER THE
ENTIRE FORECAST AREA FRIDAY NIGHT AND SATURDAY. UPPER-LEVEL RIDGE
WILL BUILD OVER THE SOUTHEASTERN U.S. THIS WEEKEND. THE CIRCULATION
ASSOCIATED WITH WHAT IS LEFT OF LILI MAY MOVE INTO THE GULF OF
MEXICO EARLY NEXT WEEK.
HSV 69 79 64 82 / 100 70 0 0
BHM 71 80 65 83 / 100 50 0 0
MGM 74 84 67 85 / 60 40 10 0
.BHM...FLASH FLOOD WATCH TONIGHT NORTHWEST ALABAMA.
WIND ADVISORY TONIGHT ALZ01>50.ALZ001>050-261930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT THU SEP 26 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE CIRCULATION OF TROPICAL STORM ISIDORE WILL SPREAD STRONG...GUSTY WINDS...ADDITIONAL HEAVY RAINFALL...AND THE THREAT OF SEVERE WEATHER ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. THE MOST COMMON HAZARDOUS WEATHER WILL BE THE WIND AND RAIN. WITH THE GROUND ALREADY SATURATED ACROSS MUCH OF WESTERN ALABAMA... ADDITIONAL HEAVY RAIN WILL CREATE RUN-OFF PROBLEMS. THE ENTIRE FORECAST AREA REMAINS UNDER A FLASH FLOOD WATCH THROUGH TONIGHT. IN ADDITION...RIVER FLOODING WILL BEGIN TO BE OF CONCERN...AS ADDITIONAL RUN-OFF FLOWS INTO ALREADY SWOLLEN TRIBUTARIES AND RIVERS. A WIND ADVISORY HAS ALSO BEEN ISSUED FOR THROUGH TONIGHT...FOR SUSTAINED WINDS OF 20 TO 25 MILES PER HOUR...WITH GUSTS TO 40 MILES PER HOUR. WITH THE RAIN-SOFTENED GROUND...THE THREAT OF UPROOTED TREES IS POSSIBLE...AS WELL AS FALLING LIMBS AND BRANCHES. ALSO OF CONCERN IS THE THREAT FOR SEVERE WEATHER...WITH STRONG WINDS AND ISOLATED TORNADOES POSSIBLE. THE PRIMARY THREAT WILL GRADUALLY SHIFT NORTHWARD AS THE DAY PROGRESSES...WITH THE BEST ENVIRONMENTAL INGREDIENTS OVER WESTERN PORTIONS. TODAY WILL BE AN ACTIVE WEATHER DAY WITH MULTIPLE CONCERNS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY THROUGH TONIGHT...WITH THE THREAT DIMINISHING LATER TONIGHT FROM SOUTH TO NORTH. THE PRODUCT IDENTIFIER FOR THE HAZARDOUS WEATHER OUTLOOK WILL CHANGE OCTOBER 1ST 2002. THE NEW COMMUNICATIONS IDENTIFIER FOR THE HAZARDOUS WEATHER OUTLOOK WILL BE FLUS44 KBMX...WITH AN AWIPS PRODUCT IDENTIFIER HWOBHM. USERS OF THE HAZARDOUS WEATHER OUTLOOK WILL NEED TO MAKE THE NECESSARY CHANGES TO RECEIVE THIS PRODUCT AFTER OCTOBER 1ST 2002. THIS PRODUCT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.SRH.NOAA.GOV/BMX OR AT HTTP://WEATHER.GOV.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315846, 5315847, 5315848, 5315849, 5315850.